Erythromycin & Tinnitus

Discussion in 'Support' started by Amelia, Jul 10, 2014.

    1. Amelia
      Daring

      Amelia Member

      Location:
      Australia
      Tinnitus Since:
      08/2013
      This is generally seen as not ok for tinnitus sufferers, isn't it?

      I've had a chest infection for about 4 weeks now. A lower dose of Amoxicillin seemed to help a little but now it's back again.

      My GP has just prescribed Erythromycin - even after I said that I'd heard it affected ears. She said that it wouldn't and claimed it was another "mycin" drug which caused deafness.

      This is also the GP who told me I should eat more salt as that can help tinnitus (insert eye roll here!)

      Is there any literature from the ATA or something I could show her?
       
    2. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Have they tried Augmentin Duo on you yet? Amoxicillin & Clavulanic Acid, http://www.mydr.com.au/medicines/cmis/augmentin-duo-forte-tablets

      This is what I usually get prescribed when I have an infection, it is significantly more effective than just Amoxicillin alone and I've used it 3 times now without any ill effects on my ears. They usually prescribe Augmentin Duo because Amoxicillin by itself usually doesn't do the job, according to the doctors who have prescribed it to me anyway.

      So yeah, if you haven't tried that then maybe give it a go - the "mycin" type antibiotics are notorious for messing with the ears. Having said that though I'm pretty sure I've seen a couple members mention they were on "mycin" antibiotics without any ill effects on their hearing or tinnitus, but err on the side of caution I guess.

      Also, are they sure you have infection and not a virus?

      In the meanwhile get on some supplements and do whatever you can get things cleared up naturally, you might want to look at getting some NAC (http://en.wikipedia.org/wiki/Acetylcysteine) for this reason:
      Plus, NAC is possibly otoprotective.

      Anyway, hope you feel better soon!
       
      • Agree Agree x 1
    3. AUTHOR
      AUTHOR
      Amelia
      Daring

      Amelia Member

      Location:
      Australia
      Tinnitus Since:
      08/2013
      Thanks @yonkapin! I'm not sure how the GP determined it was an infection rather than a virus, but I actually checked my diary and I've been sick for over a month now, so definitely time to seek another opinion.

      I just really have a uncomfortable feeling about the scrip she gave, and while I don't like going behind her back and seeing another GP I think in this case I might have too
       
    4. attheedgeofscience
      No Mood

      attheedgeofscience Member Podcast Patron Mighty Benefactor Hall of Fame

      Location:
      Denmark
      Tinnitus Since:
      Resolved since 2016
      Cause of Tinnitus:
      See information page
      I can only re-emphasize what the Tinnitus Talk members above me have said. Aminoglycosides ("mycins") and Fluoroquinolones ("cipros") should be avoided like the plague for people who already have - or potentially have - damage to the inner ear.
      She is probably thinking of Vancomycin - "drug of last resort"... But all mycins are ototoxic (more so when given IV).

      :)
      Plenty. I can/could even provide you with an example from "the real world" (and in the form of an audiogram, no less). Some months ago, a young woman in her twenties messaged me as she has had her hearing severely affected ever since being given a course of Streptomycin when she was four years old. She sent me a photo of her audiogram and it shows hearing loss of 60-80 d in a good part of the speech frequencies. I obviously cannot release the audiogram on a public forum (without her consent); I suppose I could "cut & paste" the audiogram itself (thereby not disclosing any personal details), but the point is more: "things" really do go wrong from time-to-time (and it isn't always just "horror stories" from the Internet!).
       
      • Agree Agree x 1
    5. jazz
      No Mood

      jazz Member Benefactor

      Location:
      US
      Tinnitus Since:
      8/2012
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD
      Erythromycin is a macrolide. It's the aminoglycosides that are well known for causing hearing damage. And @yonkapin is right about taking NAC, which might offer you protection in case you are concerned and aren't able to take another drug.

      Here is information on NAC being used for antibiotic protection:


      You should also check out protocol for the clinical trial that uses antioxidants to protect from noise-induced hearing loss:


      If you decide to take NAC, please also consider other drugs you are taking and look for possible interactions. WebMD is usually a good source for this type of information. For the link to NAC, click here.




       
    6. UrbanBubblegum
      Bugridden

      UrbanBubblegum Member

      Tinnitus Since:
      02/2019
      Cause of Tinnitus:
      HP-bacteria treatments
      Hi there!

      After spending two days in hospital I have been prescribed Erythromycin 250 mg four times a day for ten days.

      As I am allergic to Tetracyclines (this includes Doxycycline) I have come to the understanding Erythromycin is my only option.

      I appreciate prayers and support, and I am well aware this might impact my tinnitus and hearing, but please understand I am out of options :cry:
       
      • Hug Hug x 1
    7. UrbanBubblegum
      Bugridden

      UrbanBubblegum Member

      Tinnitus Since:
      02/2019
      Cause of Tinnitus:
      HP-bacteria treatments
      My GP was rather understanding. Told me to wait for the viral test result before starting Ery-Max. Seeing Ery-Max is my only option I think it makes sense to wait a bit. Agree?

      Also, is there anyone here that has taken Ery-Max, then had their tinnitus starting or spiking, and made it (close to) baseline later on?

      Mind you, I might be clutching straws here, I know. But hopefully you see my lack of options and the shit I’m in. Thanks :)
       
    8. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      How long is "a bit"?
       
    9. PaulBe

      PaulBe Member Benefactor

      Location:
      Cairns
      Tinnitus Since:
      11/2013
      Cause of Tinnitus:
      Probably sound, though never proven
      Oral low-ish dosing with Erythromycin is far less likely to do any harm. Higher doses given IV are a different story. That said if there is an alternative, you'd be well advised to take it.
       
    10. UrbanBubblegum
      Bugridden

      UrbanBubblegum Member

      Tinnitus Since:
      02/2019
      Cause of Tinnitus:
      HP-bacteria treatments
      Until my results came. They were negative. Still got lowish fever in the evening, body aches, slight cough with phlegm.

      I guess my CRP is still higher than it should...
      The prescribed dose is 250 mg 4 times a day (morning, mid day, supper and evening). I have no other alternatives seeing the options for walking pneumonia are FQ and Tetras (both which I’m allergic to) and Macrolides. Pens have no effect on Mycoplasma.

      I have not had good experience with Clindamycin and Azithromycin. Within an hour they make my tinnitus spike to the point I lose my mind.

      I have no past experience with Erythromycin (Ery-Max). So, I guess I don’t know for sure until I’ve started? :censored:
       
Loading...

Share This Page